Is anyone taking Orencia?

Anyone on Orencia? I have had my second infusion and go back for the third in a week. Just wondering if anyone has had these issues come up? Same night of first infusion I developed a hot and painful upper arm and shoulder. Same infusion side. It has been painful since. Five days after I was checked for a blood clot and then sent to an orthopedic. I do have spurs in my shoulders and a little tear in the painful one. So I received a shot of prednisone in my shoulder and it eased up but hasnt gone away. My arm still feels like I’ve been punched. Is this a fluke or some sort of reactive thing? The second infusion on the opposite side, I developed a lump on my hand after and then a huge bruise and pain. I am not one to panic and I don’t want to stop the infusions because I am moving freely again already. When off ra meds, my body will not move without much difficulty. I am 47 and will end up walking like an tin man in need of oil. ugh. Are these just things I will have to deal with while on this medication? My Ra doc doesn’t think the arm thing is from the medication. Any comment is appreciated.


Community Answers
  • Erin Rush moderator
    9 months ago

    Hi JoanneandDevin! I am sorry you have been dealing with this issue. I know a number of our members are on or have been on Orencia, and I do hope they chime in here with their experiences.

    I have not heard of anyone having this particular issue, but I will say that pain in extremities is listed as potential (though slight) side effect of Orencia. I don’t know if what you are experiencing quite falls under that side effect, but it’s something to maybe consider. Many medications to treat RA list bruising as a potential side effect, Orencia is not one of them.

    Obviously, something is going on in your body. If this treatment is working for you (and it sounds like it is), then you and your doctor can discuss if the benefits of this medication outweigh the risks. Here is some information on Orencia that you may already know, but I wanted to share anyway, just in case — https://rheumatoidarthritis.net/treatment/orencia-side-effects-and-safety-review/.

    I hope you get some answers, either from our community members or your physician. Good luck and thank you for reaching out!

    Best, Erin, RheumatoidArthritis.net Team member.

  • Kimberly
    5 months ago

    Hi JoanneandDevin,
    I had to get off Orencia because it caused me to have a flare in both hands the night of infusion. I had had 3 infusions prior to this happening but the week following an infusion I was miserably exhausted and just felt sick. Then the week before I was due for infusion, I was in pain in both knees and hands. So, I did not tolerate it whatsoever. I had been on Simponi before that and was just not improving as much as she thought.
    So now I have been on Xeljanz XR for one month and go see her tomorrow. I haven’t noticed any improvement but I have a wicked headache 24/7!!!
    Alot of people in my “infusion group” were on Orencia and a couple of them were doing great on it for many years!
    Good Luck!

  • Share Your Answer

    Poll